Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Nashville, TN

September 25, 2018Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 25, 2018, 6:28 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 6:28 PM CDT (23:28 UTC)
Expired
Sep 25, 2018, 9:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 103 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:40 PM CDTFLASH FLOODBaxter, TNRECEIVED A REPORT OF A A SWIFT WATER RESCUE IN THE BAXTER AREA OFF ELMORE TOWN ROAD.
Sep 25, 7:43 PM CDTFLASH FLOOD2 Ne Cookeville, TNROAD CLOSED DUE TO FLOODING AT 10 STREET AND BREEDING AVE.
Sep 25, 7:43 PM CDTFLASH FLOOD4 Ne Baxter, TNROAD CLOSED DUE TO FLOODING AT CLEMONS ROAD AND CEDAR CREEK CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS54 KOHX 252328
FFWOHX
TNC141-260230-
/O.NEW.KOHX.FF.W.0028.180925T2328Z-180926T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
628 PM CDT TUE SEP 25 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Putnam County in Middle Tennessee...

* Until 930 PM CDT.

* At 627 PM CDT, County Emergency Management Officials reported 
  flash flooding in many areas of Cookeville and across Putnam 
  County. An additional one up to two inches locally of rainfall has 
  already occurred on saturation ground conditions over the last 
  hour. Isolated to scattered showers and thunderstorms will 
  continue moving over the county over the next few hours and could 
  result in additional flooding across the county.  
    
* Some locations that will experience flooding include...
  Cookeville, Algood, Monterey and Baxter. 

This includes Interstate 40 near mile marker 270, and between mile
markers 272 and 303.
 
LAT...LON 3610 8516 3611 8525 3599 8527 3601 8531
      3603 8531 3609 8549 3607 8556 3605 8560
      3607 8569 3612 8579 3623 8578 3620 8557
      3630 8547 3628 8545 3628 8547 3624 8542
      3622 8534 3620 8532 3616 8524 3614 8511

$$
31
1 follow-up statement
867 
WGUS74 KOHX 260058
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
758 PM CDT TUE SEP 25 2018

TNC141-260230-
/O.CON.KOHX.FF.W.0028.000000T0000Z-180926T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam TN-
758 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
PUTNAM COUNTY...

At 757 PM CDT, rainfall is continuing to occur across the county.
While most locations are experiencing additional rainfall amounts of 
less than an inch, Doppler radar estimates showing some locations 
across the county currently experiencing around an inch of 
additional rainfall. For locations just northwest of Baxter, doppler 
radar estimates isolated amounts of one and a half up to two inches 
of rainfall could be occuring. Several roads are closed around the 
city of Cookeville area specifically. Swift water rescues are in 
progress in the Baxter area off of Elmore Town Road. Look for this 
area of rainfall to continue moving to the northeast around 30 mph 
and potentially move out of the county in the next hour or so. That 
does not mean the flooding threat will totally end for the county 
though as runoff from rainfall will likely continue. 

Some locations that will continue to experience flooding include...
Cookeville, Algood, Monterey and Baxter. 

This includes Interstate 40 near mile marker 270, and between mile
markers 272 and 303.
 
LAT...LON 3610 8516 3611 8525 3599 8527 3601 8531
      3603 8531 3609 8549 3607 8556 3605 8560
      3607 8569 3612 8579 3623 8578 3620 8557
      3630 8547 3628 8545 3628 8547 3624 8542
      3622 8534 3620 8532 3616 8524 3614 8511

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:49 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 25, 3:49 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
349 PM CDT Tue Sep 25 2018

.DISCUSSION...

Showers with a few embedded storms continue to push through Middle
Tennessee, with the heavier rain falling north of I-40. This
activity will continue east this afternoon and evening bringing
anywhere from a 0.25 to 0.75 inches of rainfall with it. It
will make its way to the Plateau this evening before exiting the
area after midnight. Meanwhile an approaching cold front from the
northwest will bring another round of showers and a few
thunderstorms overnight tonight. Showers will move from west to
east across the area ahead of the front beginning around midnight.
Highest rainfall totals for this second wave are expected over
eastern and extreme southern Middle Tennessee. Eastern counties
have seen lower rainfall totals over the last several days and
shouldn't have an issue with tomorrow's precip, however the
southern counties near the Alabama border may need to watch for
isolated flooding issues if rainfall persists over them for an
extended period of time.

Temperatures should start to respond to the frontal passage in
northwest Middle Tennessee as early as Wednesday morning and we
should all feel some relief as high temperatures are forecast to
only top out in the low 70s. As far as precip goes, the afternoon
looks pretty nice for the northwestern counties where precip will
have exited by around noon and clouds will begin to thin out. For
the rest of the area some cloud cover and at least a small chance
of showers will continue from Wednesday evening through Friday as
the frontal boundary stalls just south of our area. Coverage will
be much less and precip should be light on those days as long as
the front actually remains to our south.

Upper ridging will build as we head into the weekend. It could
push some moisture up our way on Saturday, but for the most part
this weekend looks fairly dry. Temperatures will rebound into the
upper 70s and low 80s Saturday and Sunday. As we head into the
work week next week, showers may once again enter the forecast.
Keeping chances pretty low for now as model agreement still isn't
great.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and thunderstorms are expected across the Mid-
State this afternoon and evening. The most numerous showers and
storms will occur in an eastward-moving band of convection that is
forecast to move from the CKV/Tennessee River area at the start
of the forecast period, to the BNA/MQY area by 21z and the CSV
area by 00z/26.

A very moist air mass will hang over the Mid-State through the
forecast period, with a mix of VFR and MVFR ceilings during much
of the next 24 hrs. MVFR ceilings will be especially likely in
shower and thunderstorm areas. IFR conditions will develop late
tonight and Wednesday morning, as a cold front moves across the
area. The front will be near CKV at 11z, near BNA and MQY at 13z
and near CSV by 17z. Thunderstorm chance will probably increase
during the 2 to 4 hours ahead of frontal passage.

Winds ahead of the cold front will be out of south to southwest
at around 10 kts, with some gusts to near 20 kts. Behind the
front, you can expect winds to switch to the northwest to north at
10 to 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  74  60  75  60 /  70  60  20  10  10
Clarksville    66  73  54  73  54 /  50  30  10  10  10
Crossville     67  70  62  71  59 /  80  80  40  40  30
Columbia       68  74  61  75  59 /  70  70  20  20  10
Lawrenceburg   68  74  62  75  59 /  70  80  30  20  10
Waverly        65  73  57  74  56 /  50  40  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Sep 25, 5:03 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Sep 25 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-261015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Additional rainfall rainging from around a half inch across the
northwest portions of Middle Tennessee, to an inch and a half
across the southeastern portions, can be expected through tonight.
This rain is not expected to fall on areas that have been
receiving rain, so widespread flash flooding is not anticipated.
Thunderstorms that develop in areas north of I-40 could become
strong, with gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain chances will continue into Wednesday, bringing total amounts
Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While
flooding is not anticipated, localized flooding of poor draining
and low lying areas may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05

In the hours before

Local storm report, Sep 25, 2:54 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TORNADO          3 SSE READYVILLE        35.79N  86.16W
09/24/2018                   CANNON             TN   NWS STORM SURVEY

            A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
            SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
            MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
            TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
            AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
            AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
            DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
            ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
            WAS ONLY ON THE GROUND 1-2 MINUTES.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER OHX1800375

SHAMBURGER
Local storm report, Sep 25, 2:55 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            1 WNW SMYRNA            35.99N  86.53W
09/24/2018                   RUTHERFORD         TN   TRAINED SPOTTER

            INTERSECTION OF MASON TUCKER DRIVE AND ROCK SPRINGS
            ROAD REPORTEDLY FLOODED

0419 PM     TORNADO          3 SSE READYVILLE        35.79N  86.16W
09/24/2018                   CANNON             TN   NWS STORM SURVEY

            A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
            SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
            MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
            TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
            AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
            AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
            DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
            ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
            WAS ONLY ON THE GROUND 1-2 MINUTES.

0700 PM     FLASH FLOOD      ALEXANDRIA              36.08N  86.03W
09/24/2018                   DE KALB            TN   FIRE DEPT/RESCUE

            SEVERAL ROADS CLOSED AND IMPASSABLE.

&&

EVENT NUMBER OHX1800374 OHX1800375 OHX1800376

SHAMBURGER
Special weather statement, Sep 25, 5:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT TUE SEP 25 2018

TNZ032-033-252300-
Putnam TN-Overton TN-
539 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cookeville, moving northeast at 35 mph. Doppler radar indicated a
broad circulation aloft which might result in gusty winds being
felt near ground level. This strong thunderstorm is being monitored
and tracked for possible upgrade to a warning if strengthening
occurs.

Wind gusts of 50 to 55 mph will be possible with this storm, along
with frequent cloud to ground lightning strikes and brief heavy
rainfall.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter and Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8519 3608 8548 3608 8554 3606 8558
      3605 8558 3605 8561 3603 8564 3613 8574
      3622 8563 3623 8559 3622 8557 3624 8553
      3626 8553 3626 8551 3628 8551 3628 8549
      3632 8549 3636 8544
TIME...MOT...LOC 2234Z 243DEG 30KT 3615 8557

31
Local storm report, Sep 25, 6:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      COOKEVILLE              36.16N  85.51W
09/25/2018                   PUTNAM             TN   SOCIAL MEDIA

            TWITTER REPORT OF MULTIPLE ROADS WITH WATER OVER IT.
            POSSIBLE FLASH FLOODING, OR IT COULD JUST BE HEAVY
            RAINFALL.

&&

EVENT NUMBER OHX1800377

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:27 PM CDTSpecial Weather StatementOHXPutnam, White48 min
Sep 24, 8:37 PM CDTSpecial Weather StatementOHXFentress38 min
Sep 24, 9:07 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Overton, Putnam, White113 min
Sep 25, 1:45 PM CDTAreal Flood AdvisoryOHXHouston, Montgomery, Stewart76 min
Sep 25, 5:39 PM CDTSpecial Weather StatementOHXPutnam21 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.